Ototoxicity

What is Ototoxicity?

Ototoxicity is a side effect caused by certain medications, such as antibiotics, chemotherapy medications, and aspirin. These medications are known to cause damage to the cochlea or auditory nerve and possibly the balance system, therefore resulting in hearing loss, dizziness, and/or tinnitus. On occasion hearing and balance problems that were caused by these medications can be reversed once the medication has been stopped. However, sometimes the damage is permanent.

What Medications are known to be Ototoxic?

There are a number of medications and chemicals that are known to be ototoxic. It is always important to discuss the possibility of hearing and balance damage as a side effect of the medications with your physician.

Ototoxic medications that have been known to cause permanent hearing loss is a series of widely used IV aminoglycosides antibiotics, such as Gentamycin, Streptomycin, and Neomycin. These antibiotics are known to be used in treating severe bacterial infections and are restricted to use only for life-threatening infections. Another type of ototoxic medication is cancer chemotherapy drugs, such as cisplatin and carboplatin.

Some medications that are known to cause temporary damage to the hearing and balance system are aspirin, a pain reliever, quinine, which is used to treat malaria, and loop diuretics, which are used to treat different heart and kidney conditions.

What are the side effects from ototoxic medications?

Most of the time the first sign of ototoxicity is tinnitus, ringing in the ears. Over time hearing loss may develop. At times hearing loss can go unnoticed until it becomes significant enough to affect your ability to understand speech both in background noise and in conversation.

These medications may also contribute to balance problems causing you to feel unsteady on your feet or feeling a loss of balance. These signs can at times be temporary if your body is able to adapt to this feeling and compensate for it.

What should be done to monitor the side effects of ototoxic medications?

Your hearing should be monitored before and during treatments if being treated with ototoxic medications. A baseline hearing evaluation should be completed by an audiologist prior to starting treatment and should be monitored throughout the course of the treatment. This will help your physician make decisions on whether or not treatment should be stopped or changed. If the treatment cannot be adjusted the audiologist will be able to help you manage the side effects that may occur and allow you to report any changes in your hearing, tinnitus, or balance that you may notice throughout treatment.

Professional Hearing Services Logo

Internet offer

Redeem this coupon

Note: This voucher may not be used with insurance benefits.

PrintPrint